Some drugs don’t play well with others. Research published Dec. 22 in the Canadian Medical Association Journal suggests that clarithromycin may not be the best choice when paired with statins like rosuvastatin, pravastatin and fluvastatin.
Clarithromycin, an antibiotic, is known to inhibit cytochrome P450 3A4 (CYP3A4) and organic anion-transporting poly-peptide 1B1 (OATP1B1) and 1B3 (OATP1B3). While some statins are not metabolized by CYP3A4, this study found that by influencing the transportation mechanisms of OATP1B1 and OATP1B3, increased concentrations of these non-CYP3A4-metabolized statins increased, increasing patient risk for potentially fatal side effects.
Daniel Q. Li, BSc, from Western University in London, Ontario, and colleagues used retroactive population data from five Ontario databases for this study. The research team identified 104,041 older people taking either clarithromycin or azithromycin and a non-CYP3A4-metabolized statin between 2002 and 2013. Azithromycin, known not to inhibit OATPs, was the control.
They found that among patients prescribed clarithromycin and the study statins, 30-day relative risk for acute kidney injury compared to azithromycin was 1.46. Relative risk for hospital admission for hyperkalemia or rhabdomylosis in the 30-day window was also elevated, 1.87 and 2.21, respectively, for each condition. All-cause mortality at 30-days bore a relative risk of 1.32. They noted that the absolute increase in risk for each outcome, however, was less than 1 percent.
Because the three statin types were not metabolized by CYP3A4, Li et al considered the potential for OATP1B1 or OATP1B3 to be partly responsible for the increased risk. They note that these findings support the role of transporter-mediated mechanism involvement in clearing statins.
While current FDA guidelines warn against the use of clarithromycin and other strong CYP3A4 inhibitors with statins that are metabolized by CYP3A4, Li et al suggested extending this to include all statins.
Li et al proposed use of azithromycin or another antibiotic when patients were taking statins, in light of their findings.